Weight gain on T3

I have been on 37.5mcg of T3 for about 6 months now and have recently felt that it wasnt working too well ie alot of my leg pain was back and I was getting some other small symptoms that had previously disappeared.

After speaking with Dr P I am trying to increase the dose and actually seem to be succeeding to around 43 mcg. I havent got any heart thumping type symptoms which I have had before when Ive tried to increase.

However, I actually feel a bit off colour and I have been doing this for nearly a week.

The most noticeable thing is that I seem to be steadily putting on weight. I also feel a bit puffy so it could be water retention.

My leg pains are gradually subsiding again but my eyes feel sore and puffy and I look drained.

Does anyone know if the water retention that I appear to be experiencing gradually goes and the weight loss goes back down? My weight loss has been extremely hard but I seem to have put on half a stone in a week! So stressful and frustrating.

I so want this T3 to continue working but what do I do if all it does is cause me to gain weight as opposed to the opposite, which is what some stilly people use it for.

Im now so totally confused and I feel ugly and puffy. When I decided to increase it was also that my brain seemed to be becoming forgetful etc and that was frightening me. Im now okay again.

Has anyone experienced weight gain on T3 and then for it to subside and work better or do I just go back down to the previous weight.

6 Replies

  • *sorry I meant go back down to the previous dosage.

  • It's probably not related (I'm not on meds) but, bear with me...

    I put on half a stone in Feb when hubby went with the school ski-ing - I have no appetite, or taste/smell so was extra lazy, couldn't be bothered to cook & didn't eat much. Stupidly weird I know, but that's what happened. Conversely when I go to see my Danish friend I lose weight - she loves to cook - three very large meals a day plus danish pastries, pork scratchings and wine. Maybe the T3 making you less hungry? Eating less may mean no energy? I don't know I haven't figured it out, just a thought. Jane :D

  • Strangely, when I have been on holiday recently, both times I have eaten the world and come back having lost weight. I am very sensible with what I eat as my daughter has type 1 diabetes. No change in diet.

    I just feel generally like Im under medicated which is weird and with the weight gain it makes me feel like that too.

  • I am not medically qualified but as T3 is the active hormone, I would have thought your metabolism would have increased thus not gain weight.

    It is very disappointing when you try an alternative and it isn't working how you would like.

    These are a couple of links which may assist..


  • Before going on such a high dose did you try 5-10ug first. I found that too high a dose is not good for me and I have noticed here that some people seem to go from one extreme to another eg from T4 only to high doses of T3 without trying normal physiologial levels first.

  • The fact that other symptoms are coming back too (leg pain) suggests to me that it's simply that you aren't on a high enough dose. I'm taking T3 only at the moment and I'm on 200 mcg, so your dose beside that is paltry! lol Were you on T4 before the T3? How much did you take?

    However, it could also be, as spareribs said, that you aren't eating enough. Hypos can diet themselves fat. If you don't get enough calories to support functions such as conversion, you will become more hypo and therefore put on more weight. You may not have changed your diet but perhpas your activity has changed since being on the T3 because perhaps you have more energy? By the way, I gather you don't eat sugar but are you getting enough fat?

    I'm pretty sure that T3 will help you to lose weight - if you take enough of it. Oh, and how are your adrenals? If they aren't up to scratch your body will have difficulty using the thyroid hormone you're giving it.

    Hugs, Grey

You may also like...